Alert archive / South Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 18, NWS Wilmington, NC

July 24, 1998Georgetown County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Jul 24, 1998, 8:38 PM EDT for Georgetown County, Williamsburg County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1998, 8:38 PM EDT (00:38 UTC)
Expired
Jul 24, 1998, 11:35 PM EDT
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Georgetown County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 113 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3055 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 250040
FFWILM
SCC043-089-250335-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
838 PM EDT FRI JUL 24 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA
  SOUTHERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 1135 PM EDT

* AT AT 840 PM EDT...THE WILMINGTON DOPPLER WEATHER RADAR ESTIMATES
RAINFALL AMOUNTS OF 2 TO 4 INCHES HAVING ALREADY OCCURRED ACROSS AN
AREA SOUTH OF A LINE THAT EXTENDS FROM SALTERS ACROSS RHEMS TO
PAWLEYS ISLAND. THUNDERSTORM ACTIVITY CURRENTLY OVER THIS REGION
COULD POSSIBLY ADD ANOTHER 1 TO 3 INCHES OF RAINFALL BEFORE THEY
DISSIPATE LATE THIS EVENING.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN FLOODED ROADS ARE DIFFICULT
TO SEE!

IF FLOODING IS OBSERVED...ACT QUICKLY BY MOVING TO HIGHER
GROUND.  MOST FLOOD DEATHS OCCUR ItN AUTOMOBILES. DO NOT
DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE ENOUGH TO FLOAT YOUR VEHICLE. CARS CAUGHT
IN RISING WATER SHOULD BE ABANDONED QUICKLY.

HOEHLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 8:20 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 24, 8:20 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
820 PM EDT FRI JUL 24 1998

FRNTL SYSTEM TO DROP A BIT FURTHER S AND STALL ACROSS AT OR JUST N OF
THE ILM NC CWA OVRNITE. ADAP PARAMETERS INDICATE CONVECTION FAVORABLE
THRU AND PSBLY AFTR MIDNIGHT. WULD LIKE TO LEAVE A POP IN THE OVRNITE
PERIOD...POP AMNT WILL BE BASED ON AREAL COVERAGE BY ISSUANCE TIME.
CULD SEE SOME AREAS OF FOG OVRITE ESP ACROSS AREAS RECEIVING PCPN...
THINK THERE WILL BE ENUF COVERAGE TO PLACE IN ZNS.

TEMPS...MUGGY OVRNITE PERIOD. 75-80 CSTL CNTYS...MID 70S INLAND.

CWF...PG TO REMAIN STRONGER ACROSS ILM NC WATERS THAN ILM SC
WTRS THRU THE PERIOD...WILL REFLECT THIS IN WIND SPEEDS AND RESULTANT
SEAS. SCA @THRESHOLDS COULD BE BREACHED...WILL CONTINUE HEADLNS FOR ILM
NC WATERS AS PREVIOUS SHIFT INDICATED.

DCH

Nearby

Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.